Results 1 to 5 of 5

Thread: Question for Dr. Wise - Lyrica & "Returns"

Hybrid View

Previous Post Previous Post   Next Post Next Post
  1. #1
    Senior Member
    Join Date
    Jul 2012
    Location
    Pennsylvania, U.S.
    Posts
    243

    Question for Dr. Wise - Lyrica & "Returns"

    Hello. My husband is C6/7 , 6 months post.
    Lyrica has been the only medication that has helped his central pain. He just had the dose increased a few weeks ago, and has been mostly sleeping ever since.
    We went to PT today, and Chris told the therapist that he didn't feel that he could get his foot to move as well as before. The therapist hooked up the electrozappers and proclaimed that he was not getting the numbers that he had before (only tested once before). The therapist said that it is possible that Lyrica is not only blocking the pain signals but also the good ones, and that it could be having a negative effect on the central nervous system in that way.
    Purely speculation? very possible, but it has me concerned . Any input?

  2. #2
    Senior Member
    Join Date
    Jul 2012
    Location
    Pennsylvania, U.S.
    Posts
    243
    This is neat . Taken directly from the LYRICA website...


    "LYRICA is believed to work on these damaged nerves.

    It is unknown exactly how LYRICA works in the body. Animal studies suggest that LYRICA reduces "extra" electrical signals sent out by these damaged nerves. The implication of these studies in humans is not known. "

    They basically have no idea how this stuff works? That annoys me badly. I wanted to be re-assured that there was no way that it was screwing up any possible returns

  3. #3
    I'm interested too... I know there's some risk so I periodically try taking less to see if I can manage, but I have to keep my pain low enough for my quality of life. Sad that I might have to sacrifice some return, but if I'm depressed from pain all the time, a little more return actually isn't worth it.

  4. #4
    Lyrica or pregabalin is an anti-epileptic drug, approved in the United States and Europe for the treatment of partial seizurs. It is structurally related to Neurontin or gabapentin, another anti-epileptic drug that has been approved to treat partial seizures in the U.S. and Europe. It acts on a protein that is part of voltage-gated calcium channels, called alpha2-delta protein. Calcium entry into neurons through voltage-gated calcium channels causes neurotransmitter release. Both pregabalin and gabapentin reduce neurotransmitter release associated with neuronal activity. Presumably, this is the mechanism by which these drugs reduce neuropathic pain.

    Both gabapentin and pregabalin should reduce excitability of all types of neurons, not just sensory but also motor neurons. It should reduce motor and sensory activity. In earlier posts in the Care forum, people had noted that when they stop taking gabapentin, they noted a significant increase in spasms. I was quite interested in that and looked it up. It appears that gabapentin is one of the few drugs that reduce both the intensity and incidence of muscle spasms, consistent with its effects excitability of both motor and sensory neurons.

    The effects of these drugs should be dose-dependent. The fact that Lyrica affects your husband's motor activity is not surprising. However, since it is the only drug that is working on his neuropathic pain, he may want to consider lowering the dose to see if he can find a middle ground where it reduces his neuropathic pain without significantly reducing his motor activity. The findings reported by the therapist with the "electrozappers" in interesting and surprising. I assume that the therapist is testing the effects of the electrical stimulation on muscle activation, rather than testing reflexes. When electrodes are used to stimulate the muscle through skin, the electrical currents usually activate the nerves going to the muscles and releases the neurotransmitter acetylcholine. If the dose of Lyrica is sufficient to suppress this activation, I think that your husband is getting too much Lyrica.

    If you really want to find out what is going on, you should go to your husband's doctor and ask for an elecrophysiological test of his motor activity with and without the high dose of Lyrica. This is called an electromyelogram (EMG), which stimulates the peripheral nerves and records the activity of the muscles. When the nerve is stimulated, it sends a signal to the muscle (M-response) and it also sends a signal back to the spinal cord to elicit a reflex (H-response). If Lyrica is directly suppressing neurotransmitter release by the nerve to the muscle, the M-response should be smaller in the presence of higher doses of Lyrica. If Lyrica is affecting the excitability of the monosynaptic reflex, it should show up in a reduce amplitude of H-reflexes.

    What is more likely to happen is that the doctor will reduce the dose of Lyrica and the effects on the motor system will go away. The effects of these drugs should not be permanent. However, the pain may be worse, as dariagee22 pointed out. So, the decision may have to come down to whether the extra motor function is worth the pain.

    Wise.

  5. #5
    Senior Member
    Join Date
    Jul 2012
    Location
    Pennsylvania, U.S.
    Posts
    243
    Yes, another double-edged sword I'm afraid. We seem to be incurring a lot of these since the accident...
    Your response and time are greatly appreciated Dr. Young. Can't thank you enough

Similar Threads

  1. Lyrica called "Pseudo Innovation"
    By Chester80 in forum Pain
    Replies: 33
    Last Post: 03-25-2010, 07:34 PM
  2. Question for Dr Wise "Schwann Cell" ?
    By justbecrusin in forum Cure
    Replies: 4
    Last Post: 05-31-2008, 10:54 AM
  3. Replies: 1
    Last Post: 08-01-2006, 09:50 AM
  4. Replies: 1
    Last Post: 10-10-2004, 01:49 AM
  5. Replies: 1
    Last Post: 09-27-2002, 10:15 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •